Can You Overdose on Melatonin?
Can you overdose on melatonin? Melatonin could be positively natural sleep support. However, an excess of melatonin will interrupt your sleeping and waking routine and potentially make it more difficult for you to feel sleepy. So, the answer is yes; you can overdose on melatonin. Although melatonin is a biologically occurring chemical in the body, consuming too much supplemental melatonin destabilizes your sleeping patterns.
This may have certain undesirable adverse effects, too. That being said, an excess of melatonin may be challenging to identify because there are no accepted normal, acceptable doses for everyone. Some individuals are more prone to melatonin influence than others. A concentration that may prompt side effects in one individual could have a slight impact on another. Keep reading to understand further the harms of melatonin overdose and how to avoid it.
How Does Melatonin Work?
The key role of melatonin in the body is to control the processes of morning and night or sleep-wake processes. Darkness triggers additional melatonin to be released by the body, which triggers the body to get ready for falling asleep. Daylight reduces the development of melatonin, which shows that the body is able to be awake.
Many individuals who have sleep disorders have poor melatonin rates. The introduction of melatonin from drugs is believed to make them rest better. These sleeping issues could be due to the excessive presence of blue light, jet lag, over-working, stress, poor diet or certain health conditions.
The Symptoms of Melatonin Overdose
The following are the most significant symptoms of a melatonin overdose:
Increased Sleepiness During the Day
Sometimes not viewed as a significant side effect, in reality, psychomotor retardation may be very severe. Since it happens during the day, it may be a major consequence and overdose risk for those who have highly serious careers, sleepiness and feeling slow. In unintentional occasions, sluggish performance and unresponsiveness may also transform into sleepiness in certain situations too.
Nausea may be severe signs of melatonin toxicity, and even diarrhea. For nearly all sufferers or people, excessive melatonin typically occurs as types of diarrhea coupled with other effects, including extreme migraines and dizziness.
When you are consuming so much melatonin and starting to get insomnia, that may be a vital indication of toxicity. Headaches frequently occur coupled with dizziness and nausea, but they may often be present as complications. When a patient fails to take a large dosage of melatonin, headaches will also develop into severe migraines.
A further indication of melatonin toxicity is dizziness. It is also an indication that you are about to suffer diarrhea and vomiting, so it is necessary to promptly stop the ingestion of melatonin and contact a physician until you begin to show any symptoms.
Many signs of melatonin overload include fear, insomnia, irritability and moodiness, knee discomfort, reduced bowel function and diarrhea, blood pressure disturbances, and so on.
Nightmares and Unpleasant Dreams
Nightmares and intense hallucinations are also known as melatonin hallucinations, are strong signs of too much melatonin. Excessive intake of melatonin will interrupt brain function in certain people and enhance dream development. There have also been instances of visions in certain situations, and the failure to awaken completely from a vision, situations of challenging interpretation of truth after wakefulness.
The normal development of melatonin in our brain has shown a drop in body temperature to promote relaxation. Consequently, high intakes of melatonin can lead to an additional reduction in body temperature and cause a hypothermic impact on the entire body.
If you encounter any of the above-mentioned symptoms or find someone else exhibiting them, it is necessary to urgently call a doctor and take more treatment. Melatonin intoxication isn't fatal, but if high consumption of melatonin stretches over a prolonged period of time, it can severely impact one 's well-being.
The Correct Dosage of Melatonin
The standard concentrations of melatonin vary from one milligram to five milligrams. An individual normally requires a smaller dosage at first, and if this is well-managed but not sufficient, the person will gradually raise the dosage before the required effects are achieved.
The same dosage could cause undesirable negative effects in one individual, while in some other adult, this might not make a notable variation. Age, weight, and general supplement responsiveness impair the amount of melatonin an individual should be taking.
Melatonin is not suitable for children until they have a neurologic disorder, which makes sleeping difficult. When a doctor recommends melatonin for an adolescent, the specific dose administered is critical to observe. Particularly tiny levels of melatonin can be responsible for epilepsy or other severe side effects.
Melatonin isn't controlled by the United States Food and Drug Administration, also known as the FDA. Medications could fluctuate in intensity among manufacturing companies, so an individual should investigate customer reviews before selecting a melatonin product line.
Melatonin 'is safe for kids too. And some adolescents, similar to adults, don't require much of the supplement to sleep well. Infants can require just one milligram; older children can consume up to three milligrams; and teens up to five milligrams. Melatonin may also support infants who have sleeping problems related to behavioral disabilities.
Such children can, in some instances, take greater doses under the care of a doctor. Start your adolescent at a smaller concentration, and then steadily increase melatonin as required. Consult the physicians for correct therapeutic doses.
Melatonin Overdose Management
Melatonin is usually healthy for the majority of patients even by consuming too many; often patients do not suffer significant problems. Even then, an overdose may have disagreeable side effects. Keep the dosage to an average of one to three milligrams each night. Consult your physician for any severe side effects, or if after several weeks, your sleep difficulties aren't getting any better.
One sleep doctor might need to be contacted. A sleep doctor may help treat a sleep disturbance and offer other recommendations to help you sleep easier. Management for an overdose of melatonin may rely heavily on the extent of the effects. In a circumstance of emergency, a doctor should concentrate on sustaining the health of the individual.
An individual with chest pressure or breathing problems may need immediate medical treatments. In certain situations, growing or minimizing the use of melatonin is better therapy. No studies indicate it is dangerous to completely stop utilizing melatonin. If, due to adverse effects, a person needs to avoid using melatonin, a physician or sleep specialist can prescribe other ways to help the individual sleep better.
When to Consult a Doctor?
If an individual is contemplating taking melatonin for severe insomnia, they should talk to a doctor. A doctor can prescribe the appropriate dosage and tell an individual whether their drug may trigger dangerous side effects.
Individuals must always mention some undesirable melatonin side effects to a specialist as soon as practicable. If they notice either of the aforementioned side effects, a person utilizing melatonin should call poison control, 911 or their nearest emergency contact:
- Extraordinarily high blood pressure.
- Unexpected discomfort to the chest.
Speak to your doctor often before you begin using melatonin or other over-the-counter drugs or supplementation, particularly if you are taking other medications. While negative side effects can result by taking too much melatonin, it is extremely doubtful that you would suffer any significant side effects by melatonin itself.
Whether you struggle with insomnia, sleep distress, shift jobs, jet lag, or a disturbed circadian pattern, this is excellent news. Melatonin supplementation can become an organic and non-addictive sleep boost that you were searching to enhance your well-being.
Appropriate Melatonin Consumption
As melatonin may influence the process of sleep-wake, stop combining it with alcohol or caffeine. This may conflict with your sleep cycle and the development of your endogenous melatonin. Speak to the physician before you take melatonin, or other over-the-counter drugs or substitute. This is particularly true when you are taking other medicines.
Birth control tablets, for example, can tend to generate more melatonin, and adding a replacement may drive the rates towards a dangerous range. Using anticoagulant medicinal melatonin can raise the likelihood of bleeding. When you are using corticosteroids to weaken the inflammatory reaction to diseases such as rheumatoid arthritis, you can also stop consuming melatonin.
Many people can consider melatonin much more successful than others in making them fall and remain asleep all night. Many individuals may not even be able to handle minimal amounts of melatonin, and some do not prosper from consuming melatonin.
A sleep specialist will be able to provide helpful advice for those people dealing with depression or have difficulty sleeping. A sleeping professional can prescribe cutting back on caffeine or minimizing alcohol consumption. A person who is consuming melatonin is not expected to suffer a medical problem.
Furthermore, when infants consume melatonin drugs, they are much more prone to have serious medical problems. To prevent probable overdose, all people must commence with the lowest practicable dosage of melatonin, and visit a physician before starting.